Maine, 2006

Lightning Strikes in Maine, September 9, 2006

September 9, 2006 · NWS GYX · 2 events in 1 county or zone

Lightning struck a house in Balwin igniting a fire that damaged the structure. Although the fire was contained to the second floor, the entire house reportedly was badly damaged by water.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Lightning struck a house in Balwin igniting a fire that damaged the structure. Although the fire was contained to the second floor, the entire house reportedly was badly damaged by water. In North Yarmouth, a lightning strike set fire to a barn. No damage report was available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Sep 9, 12:52 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Sep 9, 12:52 PM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
152 PM EDT SAT SEP 9 2006

.SHORT TERM /TONIGHT THROUGH SUNDAY/...
A STRONG COLD FRONT WILL MOVE OFF THE COAST THIS EVENING. AHEAD OF
THIS FRONT A SOUTHWEST FLOW IS BRINGING IN MOISTURE AND
INSTABILITY ALLOWING THE FRONTAL LIFT TO DEVELOP SHOWERS AND
THUNDERSTORMS. MESO-ANALYSES SHOWS INCREASING CAPES AND LOWERING
LIFTED INDEXES SUPPORTING INCREASING AND POSSIBLY STRONG
CONVECTION.

RADAR SHOWS ECHOES MOVING TO THE EAST NORTHEAST AT CLOSE TO 30
KNOTS. A COUPLE LINES OF STORMS HAVE FORMED OVER NEW YORK STATE.
WILL MENTION SOME GUSTY WINDS AND BRIEF HEAVY RAIN WITH ANY
THUNDERSTORMS THIS EVENING OVER MORE SOUTHERN AND COASTAL AREAS.
OVER CENTRAL AND NORTHERN AREAS THE FRONTAL PASSAGE WILL END THE
THUNDERSTORM THREAT THOUGH SOME SHOWERS WILL LIKELY LINGER ON FOR
A FEW MORE HOURS.

LOTS OF LOW LEVEL MOISTURE BEHIND THE FRONT AS NORTHERLY WINDS
KICK IN OVERNIGHT. SHOULD BE QUITE A BIT OF CLOUDINESS AROUND AND
SOME FOG BUT DONT EXPECT WIDESPREAD DENSE FOG DUE TO THE CLOUD
COVER AND WINDS.

ON SUNDAY THE HIGH BUILDS DOWN FROM CANADA AND CLOUDS BREAK
QUICKLY ON A COOL DRY NORTHERLY WIND AND SUBSIDENCE FROM THE
SURFACE HIGH PRESSURE SYSTEM.

GENERALLY USED THE GFS40 AND MAV MOS GUIDANCE FOR THE SHORT TERM
FORECAST.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
WE BEGIN THE PERIOD WITH SURFACE HIGH BUILDING SOUTHWARD INTO THE
REGION FOR SUNDAY NIGHT THROUGH WEDNESDAY. DRY BUT UNSEASONABLY
COOL WEATHER WILL RESULT. CLEAR SKIES AND LIGHT WINDS WILL PRODUCE
AREAS OF FROST OVER THE DEEPER INLAND VALLEYS BOTH MONDAY AND
TUESDAY MORNING...AND PERHAPS WEDNESDAY MORNING AS WELL. FOR
THURSDAY AND FRIDAY WEAK SYSTEM PASSING TO OUR SOUTH WILL PROVIDE
UNSETTLED WEATHER. AN EAST-WEST FRONTAL BOUNDARY WILL DROP SLOWLY
SOUTH AND KEEP UNSETTLED WEATHER IN THE PICTURE FOR FRIDAY NIGHT
AND SATURDAY.

&&

.AVIATION...
VISUAL FLIGHT RULES CONDITIONS MAY BRIEFLY LOWER DURING ANY
SHOWERS OR GUSTY THUNDERSTORMS INTO EARLY THIS EVENING AHEAD OF
THE APPROACHING COLD FRONT. ONCE THE FRONT MOVES BY LOWER CLOUDS
WILL SPREAD INTO THE REGION CREATING INSTRUMENT FLIGHT RULES
CONDITIONS. SOME LIGHT FOG MAY FOR AS WELL...BUT NOT ANTICIPATING
A LOT OF DENSE FOG DUE TO CLOUD COVER AND A NORTHERLY WIND.

&&

.MARINE...
SHORT TERM (TONIGHT AND SUNDAY)...NO HEADLINES FOR THE SHORT
TERM. WINDS WILL STAY BELOW SMALL CRAFT ADVISORY CRITERIA THOUGH
SOME WIND GUSTS MAY REACH 25 KNOTS JUST AHEAD OF THE FRONT...
ESPECIALLY WITH ANY THUNDERSTORMS...AND IN THE COLD AIR ADVECTION
BEHIND THE FRONT LATE TONIGHT. SEAS WILL STAY JUST BELOW THE 5
FOOT THRESHOLD THROUGH THE SHORT TERM.

LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...GENERALLY QUIET. HOWEVER...
SWELLS FROM FLORENCE COULD REACH THE WATERS MONDAY AND TUESDAY.
&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Sep 9, 2:23 AM EST, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
323 AM EDT SAT SEP 9 2006

ANZ150-170-MEZ007>009-012>014-018>028-NHZ001>010-013-014-101000-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-
WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA FROM
25 TO 40 NM-NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
323 AM EDT SAT SEP 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR...WESTERN MAINE...CENTRAL
NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW
HAMPSHIRE AND THE COASTAL WATERS FROM STONINGTON ME TO THE
MERRIMACK RIVER MA.

.DAY ONE...TODAY AND TONIGHT
A COLD FRONT CROSSING THE REGION TODAY WILL THUNDERSTORMS TO
DEVELOP THIS AFTERNOON. THERE IS A LIMITED POTENTIAL FOR STRONG TO SEVERE
STORMS WITH THIS FRONT. NO WATCHES OR ADDITIONAL STATEMENTS ARE
ANTICIPATED...BUT CONDITIONS WILL BE MONITORED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
TEMPERATURES WILL DROP TO NEAR OR BELOW FREEZING IN THE MOUNTAINS
AND NORTHERN FOOTHILLS SUNDAY NIGHT. FROST/FREEZE PRODUCTS MAY BE
ISSUED.

.SPOTTER INFORMATION STATEMENT...
ALTHOUGH SPOTTER ACTIVATION IS NOT ANTICIPATED...SPOTTERS SHOULD
CALL IN ANY SEVERE OR NEAR SEVERE WEATHER IF OBSERVED.

APFFEL

In the hours before

Special weather statement, Sep 9, 10:55 AM EST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1155 AM EDT SAT SEP 9 2006

MEZ007>009-012>014-018>028-NHZ001>010-013-014-092000-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
INCLUDING THE CITIES OF...ANDOVER...BYRON...MIDDLE DAM...
ROXBURY...SOUTH ARM...UPTON...WILSONS MILLS...AVON...
CARRABASSETT VALLEY...COBURN GORE...DALLAS...DAVIS...EUSTIS...
KINGFIELD...BINGHAM...RUMFORD...NORWAY...SOUTH PARIS...MEXICO...
FRYEBURG...OXFORD...FARMINGTON...WILTON...SKOWHEGAN...
PITTSFIELD...MADISON...FAIRFIELD...NORTH WINDHAM...GORHAM...
BRIDGTON...LEWISTON...AUBURN...AUGUSTA...WATERVILLE...WINSLOW...
GARDINER...UNITY...BIDDEFORD...SACO...OLD ORCHARD BEACH...
PORTLAND...SOUTH PORTLAND...WESTBROOK...BATH...TOPSHAM...
WALDOBORO...BOOTHBAY HARBOR...WISCASSET...ROCKLAND...CAMDEN...
THOMASTON...BELFAST...LITTLETON...NORTH CONWAY...CONWAY...
LEBANON...HANOVER...PLYMOUTH...WOLFEBORO...CLAREMONT...NEWPORT...
CONCORD...LACONIA...TILTON-NORTHFIELD...MEREDITH...ROCHESTER...
DOVER...DURHAM...DERRY...LONDONDERRY...EXETER...PORTSMOUTH...
HAMPTON
1155 AM EDT SAT SEP 9 2006

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION
THIS AFTERNOON AND EVENING. SOME THUNDERSTORMS MAY CONTAIN BRIEF
HEAVY RAIN...OCCASIONAL LIGHTNING...WIND GUST TO 40 MPH AND SMALL
HAIL AS THE STORMS MOVE TO THE EAST AT 30 MPH.

A COLD FRONT WILL MOVE SOUTHEAST ACROSS NORTHERN NEW ENGLAND THIS
AFTERNOON AND OFF THE COAST EARLY TONIGHT. THUNDERSTORMS
DEVELOPING AHEAD OF THIS FRONT WILL AFFECT THE MOUNTAINS OF
WESTERN MAINE AND NORTHERN NEW HAMPSHIRE EARLY THIS AFTERNOON
...CENTRAL NEW HAMPSHIRE AND THE WESTERN FOOTHILLS OF MAINE
TOWARD MID AFTERNOON...INTERIOR SECTIONS OF SOUTHEAST NEW
HAMPSHIRE AND SOUTHERN AND CENTRAL MAINE LATER THIS AFTERNOON AND
FINALLY ALONG THE COAST EARLY THIS EVENING.

SEEK SAFE SHELTER IMMEDIATELY IF THREATENING WEATHER APPROACHES.
LISTEN TO NOAA WEATHER RADIO...OR YOUR LOCAL NEWS STATION...FOR
ANY UPDATES ON THE POTENTIAL FOR STRONG THUNDERSTORMS THIS
AFTERNOON AND EVENING.

SJC
Special weather statement, Sep 9, 2:10 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
310 PM EDT SAT SEP 9 2006

MEZ007>009-012>014-018>028-NHZ001>010-013-014-092300-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
INCLUDING THE CITIES OF...ANDOVER...BYRON...MIDDLE DAM...
ROXBURY...SOUTH ARM...UPTON...WILSONS MILLS...AVON...
CARRABASSETT VALLEY...COBURN GORE...DALLAS...DAVIS...EUSTIS...
KINGFIELD...BINGHAM...RUMFORD...NORWAY...SOUTH PARIS...MEXICO...
FRYEBURG...OXFORD...FARMINGTON...WILTON...SKOWHEGAN...
PITTSFIELD...MADISON...FAIRFIELD...NORTH WINDHAM...GORHAM...
BRIDGTON...LEWISTON...AUBURN...AUGUSTA...WATERVILLE...WINSLOW...
GARDINER...UNITY...BIDDEFORD...SACO...OLD ORCHARD BEACH...
PORTLAND...SOUTH PORTLAND...WESTBROOK...BATH...TOPSHAM...
WALDOBORO...BOOTHBAY HARBOR...WISCASSET...ROCKLAND...CAMDEN...
THOMASTON...BELFAST...LITTLETON...NORTH CONWAY...CONWAY...
LEBANON...HANOVER...PLYMOUTH...WOLFEBORO...CLAREMONT...NEWPORT...
CONCORD...LACONIA...TILTON-NORTHFIELD...MEREDITH...ROCHESTER...
DOVER...DURHAM...DERRY...LONDONDERRY...EXETER...PORTSMOUTH...
HAMPTON
310 PM EDT SAT SEP 9 2006

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION THROUGH THIS
EVENING. SOME THUNDERSTORMS MAY CONTAIN BRIEF HEAVY RAIN...
FREQUENT LIGHTNING...WIND GUSTS TO 50 MPH AND SMALL HAIL AS THEY
MOVE TO THE EAST AT 30 MPH.

A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE REGION LATE THIS
AFTERNOON AND OFF THE COAST EARLY TONIGHT. THUNDERSTORMS AHEAD OF
THIS FRONT HAVE MOVED OUT OF THE MOUNTAINS OF WESTERN MAINE AND
NORTHERN NEW HAMPSHIRE EARLY THIS AFTERNOON AND WILL MOVE ACROSS
INTERIOR SECTIONS OF SOUTHEAST AND CENTRAL NEW HAMPSHIRE AND
SOUTHERN AND CENTRAL MAINE THROUGH 6 PM AND FINALLY ALONG THE
COASTS OF SOUTHERN MAINE AND NEW HAMPSHIRE BETWEEN 5 AND 7 PM.

SEEK SAFE SHELTER IMMEDIATELY IF THREATENING WEATHER APPROACHES.
LISTEN TO NOAA WEATHER RADIO...OR YOUR LOCAL NEWS STATION...FOR
ANY UPDATES ON THE POTENTIAL FOR STRONG THUNDERSTORMS THIS
AFTERNOON AND EVENING.

SJC

The radar

The Portland,ME radar (KGYX), 11 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Cumberland

When
September 9, 3:00 PM EST
Where
Cumberland County, East Baldwin
Property damage
$70,000
Reported by
NEWSPAPER
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Lightning, Cumberland

When
September 9, 5:45 PM EST
Where
Cumberland County, Walnut
Reported by
NEWSPAPER
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533889, 5533890.